?

Log in

No account? Create an account
[cancer] Chemotherapy session 1, day 1 - FOLFIRI - Lakeshore
An author of no particular popularity

Jay Lake
Date: 2011-05-14 12:09
Subject: [cancer] Chemotherapy session 1, day 1 - FOLFIRI
Security: Public
Tags:cancer, family, food, friends, health, personal
Yesterday my parents picked me up at 8 am. We went over to the infusion center. There we met up with [info]tillyane, [info]mlerules and H—.

The usual intake procedures happened, my chest port was accessed, then we sat around an hour or so while they checked my bloodwork and prepped my chemo course. Finally they came around and did the de-accession training for Sunday's at-home de-access. That was a little less organized than last time, and I had to prompt my nurse for several things such as the crucial printed checklist.

The drug infusions went as expected. Irinotecan (the core ingredient in FOLFIRI) doesn't fry my brain quite the way Oxaliplatin (the core ingredient in FOLFOX) did. But ZOMG the fatigue.

Getting out of there took a while because my pharmaceutical exit counseling was delayed, and there was some confusion about which scrips had already been written, generating an unnecessary trip to my pharmacy on the way home. Not to mention which Friday afternoon traffic was unusually toxic.

Still we go back, to a Chinese meal procured by Mom and Dad. They went on home afterwards, while [info]mlerules stayed to be caregiver on duty this weekend.

It went okay at first.

I started feeling rounds of nausea after a couple of hours. I rode out the first few with some light meditation, but eventually it caught up with me and I lost everything I'd eaten. That repeated twice more in the evening. Finally I had a very small amount of fruit and some ginger ale, and went to sleep. Mind you, I got through six months of FOLFOX without throwing up once. One day on FOLFIRI, and I'm hurling multiple times.

This was unexpected, because FOLFIRI isn't supposed to be any more nausea-inducing than FOLFOX. Rather, it's supposed to have more violent lower GI effects. However, I've been taking Vicodin lately for my chest port surgery pain, and Vicodin is an opiate. We know from prior experience that opiates are like a concrete enema for me. I have cleared my lower GI in almost forty-eight hours, and I'm not sure the lack of bowel movements isn't in part stimulating the nausea, as the upper GI has nowhere to send the input.

Meanwhile, given the violent effects of FOLFIRI, I'm quite way of taking a stool softener or a laxative for fear of overstimulating the result. This is such a lousy tightrope.

Nothing at either end this morning, though I've eaten a small additional amount of fruit and a poached egg, and experienced another round of controlled nausea. We shall see. Mostly I keep spacing out and falling asleep. Which is probably okay, too.

This is only the beginning.

Post A Comment | 20 Comments | | Link






Kari Sperring
User: la_marquise_de_
Date: 2011-05-14 19:33 (UTC)
Subject: (no subject)
I'm so sorry to hear this. I hope that for the next round, the doctors can come up with something to help reduce/prevent this.
Much love,
Kari xxx
Reply | Thread | Link



User: joycemocha
Date: 2011-05-14 19:58 (UTC)
Subject: (no subject)
Hmm. Barring input from your doctor, I'd wonder about the effect of the Vicodin on the nausea and vomiting.

However, Vicodin has that effect on me, period, without the lovely (not!) chemo drugs. I have to take Tylenol III or else the Canadian Tylenols with significantly less codeine in them...and they'll leave me backed up with a wee bit of nausea until everything breaks loose.

At this point sleep is good. Be gentle to yourself during the infusion.
Reply | Thread | Link



MEG: Heroes
User: djelibeybi
Date: 2011-05-14 21:17 (UTC)
Subject: (no subject)
Keyword:Heroes
One of the things that worried me most about all the chemo procedures ... was how my family were coping. How they steeled themselves up to be supportive and brave and (scared and impotent and) strong for me.

They never did get the plaudits they deserved. I hope your family do.
Reply | Thread | Link



Keikaimalu
User: keikaimalu
Date: 2011-05-14 23:03 (UTC)
Subject: (no subject)
Have you tried Percocet? It affects me differently from Vicodin -- maybe it wouldn't plug you up so badly? Of course, it's another opiate.

I hope things ease up for you, and that you can sleep through (and forget) the worst of it.
Reply | Thread | Link



Sensawunder
User: sensawunder
Date: 2011-05-14 23:51 (UTC)
Subject: A link of interest
I thought of you as soon as I read this:

http://www.dca.med.ualberta.ca/Home/Updates/2007-03-15_Update.cfm

Probably not in human trials yet, but keep it in mind and talk to your oncologist about it.

Take care,

A fan
Reply | Thread | Link



Sensawunder
User: sensawunder
Date: 2011-05-14 23:55 (UTC)
Subject: Re: A link of interest
and here is a link to google scholar articles on cancer and DCA.

http://scholar.google.ca/scholar?hl=en&q=DCA+cancer&as_sdt=1%2C5&as_ylo=2007&as_vis=0
Reply | Parent | Thread | Link



The NewroticGirl
User: newroticgirl
Date: 2011-05-15 00:18 (UTC)
Subject: (no subject)
Ack. Poor belly. :(

Hopefully once the chest port pain recedes -- it's supposed to recede, right? -- the gastro-stravaganza will calm down a little.
Reply | Thread | Link



Jay Lake
User: jaylake
Date: 2011-05-15 00:43 (UTC)
Subject: (no subject)
It's not the port itself so much as the meds do deal with the incision pain. Which I have discontinued.
Reply | Parent | Thread | Link



The NewroticGirl
User: newroticgirl
Date: 2011-05-15 01:31 (UTC)
Subject: (no subject)
That's what I meant to say but forgot to -- I have vacation brain, no brain good right now. :)
Reply | Parent | Thread | Link



Msconduct
User: msconduct
Date: 2011-05-15 00:24 (UTC)
Subject: (no subject)
Opiates can cause nausea by themselves (ie not just as a knock-on of the effect on the bowel), so it's possible that that had a role. There is a magnificent wonder drug that helps with nausea: ondansetron. I had it after a procedure that involved IV morphine. During ondansetron: no nausea. After maximum dose of ondansetron (something like eight hours later), plenteous vomiting. They told me ondansetron was mostly used with chemo.
Reply | Thread | Link



Msconduct
User: msconduct
Date: 2011-05-15 00:32 (UTC)
Subject: (no subject)
A little more research tells me ondansetron has the trade name Zofran in the US and that generics are available (which is a good thing, because it's pretty expensive. In a so-called socialised medicine system, this translates into the doctor hesitating slightly before prescibing it. You can reliably tell drug prices from this).
Reply | Parent | Thread | Link



Jay Lake
User: jaylake
Date: 2011-05-15 00:44 (UTC)
Subject: (no subject)
I'm on that stuff now...
Reply | Parent | Thread | Link



Msconduct
User: msconduct
Date: 2011-05-15 03:50 (UTC)
Subject: (no subject)
Oh, bugger! Obviously not as wonderful as all that then:(.
Reply | Parent | Thread | Link



User: (Anonymous)
Date: 2011-05-16 03:10 (UTC)
Subject: (no subject)
I was going to recommend ondansetron too. :-(

Maybe add ginger to the regimen? And acupressure? There are some good points in the wrist and hand.
Reply | Parent | Thread | Link



Perdix
User: perdix
Date: 2011-05-16 03:11 (UTC)
Subject: (no subject)
Sorry, I didn't mean to comment anonymously! That last comment was mine.
Reply | Parent | Thread | Link



scarlettina
User: scarlettina
Date: 2011-05-15 01:05 (UTC)
Subject: (no subject)
I didn't remember your experience Vicodin but it is informative to me now, as I seem to be having a similar experience. It is . . . not a joy, especially given the current state of my abdominal muscles. You have my complete sympathy, sir. ::hugs::many::
Reply | Thread | Link



bug brains
User: ignusfaatus
Date: 2011-05-15 01:39 (UTC)
Subject: (no subject)
hiya. friend of mle's. please to meetcha. have you tried using fibercon? It's a calcium based non-flatulence producing bulk to push things through the GI tract. Might want to ask docs if it is okay, as it can change absorption of pills. I had intestinal surgery this past year and opiates boun me up bad enough to be in the ER. Regular fibercon really helped since i was on opium/belladonna suppositories. All the muscles were paralized but I needed to keep things moving. Hope you find something that works well.
and Hope you get some comfort. hugs
Reply | Thread | Link



Leah Cutter: Stress lab 2
User: lrcutter
Date: 2011-05-15 03:38 (UTC)
Subject: (no subject)
Keyword:Stress lab 2
You're in my thoughts, Jay. I don't know if I'll make it for JayCon this year, but I wish you the best of the best, and look forward to seeing you if not then, at another time.
Reply | Thread | Link



zxhrue: nuisance
User: zxhrue
Date: 2011-05-15 05:26 (UTC)
Subject: (no subject)
Keyword:nuisance

aaack. I can't take opiates at all (nausea, dizziness). sympathies and a lot of fruit.
Reply | Thread | Link



emmainfiniti
User: emmainfiniti
Date: 2011-05-15 13:53 (UTC)
Subject: (no subject)
Hugs.
Reply | Thread | Link



browse
my journal
links
January 2014
2012 appearances